question-icon

What causes unexplained painful bruise on wrist?

default
Posted on Tue, 13 May 2014
Question: I woke up with a bruised wrist. There is slight pain.. Am I dehydrated? I did not have an injury to cause this.
doctor
Answered by Dr. Rovena Murati (2 hours later)
Brief Answer: Spontaneous bruising Detailed Answer: Hello! I am Dr.Rovena I had gone through your query and understand your concern. If you are pretty sure that you haven't injured your wrist I can think of Spontaneous bruising. A spontaneous bruise, also known as an easy bruise, is one that occurs on its own and the person has no recollection of what caused the bruise. This type of bruise can begin to form as you watch it. It usually begins with the area swelling up and within an hour the bruise begins to appear. Many times the area will be sensitive to the touch, or feel as if you had hit it against a hard surface. For other people, a spontaneous bruise may occur from lightly tapping the skin, a touch that normally doesn't cause a bruise to occur. There are many reasons why a spontaneous bruising can occur such as: -Medications, both over-the-counter and prescription can cause bruising to occur. Over-the-counter pain relievers such as ibuprofen, naproxen and aspirin interfere with blood clotting and cause bleeding into the skin tissues. Prescription drugs such as warfarin and clopidogrel also reduce the bloods ability to clot, causing easy bruising. Cortisone medications such as prednisone can cause capillaries to become fragile and break easily. If you are taking any of these medications it can be the cause. -Dietary supplements such as fish oil and ginkgo also have blood-thinning capabilities and could cause an increase in bleeding. The prescription medication LOVAZA, which is used to lower triglycerides in the blood also contains fish oil and could cause thinning of the blood. -If you don't take any of this than an other cause may be aging.As we age, the layer of fat under the skin becomes thinner causing the skin to offer less protection. Capillaries under the skin also become more fragile with age and can break easily. An occasional spontaneous or easy bruise is generally nothing to be concerned with but if it is occurring often it may be time to see a doctor because bruising may be a symptom of a more serious condition such as a blood-clotting disorder or blood disease. If this is the first time something like that happen you should not worry. If this keep happening to you or if you experience other types of of bleeding such as from the gums, nose or the intestinal tract I suggest you to do some blood tests such as : Complete blood count (CBC) Bleeding time Partial thromboplastin time (PTT) Platelet aggregation test Prothrombin time (PT) Hope I was able to help you.If you have further queries please fell free to write me.I will be happy to answer. Take care. Dr.Rovena
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Rovena Murati

General & Family Physician

Practicing since :2013

Answered : 1243 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes unexplained painful bruise on wrist?

Brief Answer: Spontaneous bruising Detailed Answer: Hello! I am Dr.Rovena I had gone through your query and understand your concern. If you are pretty sure that you haven't injured your wrist I can think of Spontaneous bruising. A spontaneous bruise, also known as an easy bruise, is one that occurs on its own and the person has no recollection of what caused the bruise. This type of bruise can begin to form as you watch it. It usually begins with the area swelling up and within an hour the bruise begins to appear. Many times the area will be sensitive to the touch, or feel as if you had hit it against a hard surface. For other people, a spontaneous bruise may occur from lightly tapping the skin, a touch that normally doesn't cause a bruise to occur. There are many reasons why a spontaneous bruising can occur such as: -Medications, both over-the-counter and prescription can cause bruising to occur. Over-the-counter pain relievers such as ibuprofen, naproxen and aspirin interfere with blood clotting and cause bleeding into the skin tissues. Prescription drugs such as warfarin and clopidogrel also reduce the bloods ability to clot, causing easy bruising. Cortisone medications such as prednisone can cause capillaries to become fragile and break easily. If you are taking any of these medications it can be the cause. -Dietary supplements such as fish oil and ginkgo also have blood-thinning capabilities and could cause an increase in bleeding. The prescription medication LOVAZA, which is used to lower triglycerides in the blood also contains fish oil and could cause thinning of the blood. -If you don't take any of this than an other cause may be aging.As we age, the layer of fat under the skin becomes thinner causing the skin to offer less protection. Capillaries under the skin also become more fragile with age and can break easily. An occasional spontaneous or easy bruise is generally nothing to be concerned with but if it is occurring often it may be time to see a doctor because bruising may be a symptom of a more serious condition such as a blood-clotting disorder or blood disease. If this is the first time something like that happen you should not worry. If this keep happening to you or if you experience other types of of bleeding such as from the gums, nose or the intestinal tract I suggest you to do some blood tests such as : Complete blood count (CBC) Bleeding time Partial thromboplastin time (PTT) Platelet aggregation test Prothrombin time (PT) Hope I was able to help you.If you have further queries please fell free to write me.I will be happy to answer. Take care. Dr.Rovena